Are seasonal allergies making you cranky? Over-the-counter (OTC) allergy medicine can help combat sneezing, stuffiness, runny nose and itchy eyes. But how do you choose an allergy medicine— especially with dozens of available products, some with more than one active ingredient? Here’s what to know about how OTC allergy medicines work.
In this article:
What causes allergies?
Allergies can flare up when tiny substances called allergens enter the body. The immune system responds to those allergens by releasing a flood of chemicals, including histamine and an antibody called immunoglobulin E (IgE). These chemicals are released in response to the allergen. But they can also cause the tell-tale symptoms of an allergy attack — a runny nose, scratchy throat, rashy skin, hives and itching eyes, skin and ears.
Not every allergy sufferer has all of these symptoms. And for some people, allergens can cause more serious symptoms, including a swelling in the mouth and throat and trouble breathing, which may be a life-threatening reaction called anaphylaxis. If something like that happens, it’s important to seek medical help immediately.
For seasonal allergies, the allergens are usually pollen that trees and plants produce during certain times of year, but molds can also trigger allergies. Leaf mold is one allergen that is most common in fall. Grass pollen is most potent during spring and summer, and ragweed pollen hits in late summer and early fall.
Over-the-counter allergy medicine
Several drugstore products are approved to help people manage their allergy symptoms. Those OTC allergy products come in several main categories:
Nasal corticosteroids, the type of allergy medicine that you spray up your nose (such as fluticasone), are an effective OTC product in providing support for most moderate allergy rhinitis symptoms.
Nasal spray brands to try:
Antihistamines (such as fexofenadine and cetirizine) are another relief support option for people with mild, intermittent allergy symptoms. Antihistamines can also be combined with nasal corticosteroids to help support relief of severe, persistent allergy symptoms.
Antihistamine brands to try:
Benadryl, Allegra, Zyrtec, Claritin
Decongestants can also help support relief in the short term — or an antihistamine combined with a decongestant (such as Claritin-D or Zyrtec-D), given that antihistamines aren’t as effective at relieving stuffiness. Decongestants can come in oral and nasal spray forms. However, decongestant sprays should not be used more than three days in a row since they can cause rebound congestion. Always consult your healthcare provider before taking any over-the-counter medications, as many decongestants can have an effect on blood pressure and other chronic conditions.
Decongestant brands to try:
Can you take an antihistamine and decongestant together?
In some cases, combining medicine classes might yield better results. Some OTC medicines are, in fact, already combination products. But safety should be your first consideration. Always read drug labels before you start on a medication, and factor in any OTC medicines you may already be taking to avoid doubling up on active ingredients, which may potentially increase side effects. Also, be sure to talk with a health care provider before starting on any OTC medications or supplements.
Allergy medication for kids
Kids aren’t free from allergies, though often their symptoms mimic those of a cold. If a runny nose and sneezing lasts for weeks, parents might consider whether allergies may be the cause. Up to 40 percent of children suffer from allergic rhinitis.
Some OTC medicines for allergies are approved for children, but the Food and Drug Administration recommends reading the label carefully to ensure the medicine is approved for a child’s age. It’s also important to make sure that children aren’t taking multiple medicines with the same active ingredient, or else they could be getting too much of it.
Talk with your child’s pediatrician or other health care provider before starting this or any type of OTC medication or supplement.
Drowsiness and allergy medication
One type of allergy medication, first-antihistamines, are particularly known to cause drowsiness. Histamines are natural substances that your body produces in response to allergens, and their activity is what causes symptoms such as runny nose, itching, sneezing and coughing. Antihistamine medications help to block these effects in parts of the body.
But histamines also wear another cap. They are produced in the brain and help regulate the sleep-wake cycle. This is why antihistamines, while they help reduce histamine activity, can also cause people to feel drowsy.
Some antihistamines may cause less drowsiness than others. First-generation antihistamines such as diphenhydramine (Benadryl) are more likely to cause drowsiness as they are more likely to affect histamine function in the brain. Second-generation antihistamines like Allegra, Zyrtec and Claritin are less likely to cause drowsiness and usually last longer than diphenhydramine. Allergists generally recommend trying different antihistamines to find the one that works best.
Tips to help avoid drowsiness from allergy medication
- If a person is affected by drowsiness, they should take antihistamines in the evening, not the morning.
- Don’t drink alcohol with antihistamines as it can increase the sedating effect.
- Consider a corticosteroid nasal spray (Flonase, Nasacort) instead of an antihistamine
This content is for informational purposes only and is not medical advice. Consult with your health care provider before taking any vitamins or supplements, and prior to beginning or changing any health care practices.